Alert archive / Iowa / Wind Advisories in 2009
Wind Advisory 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Mar 23, 2009, 3:39 PM CDT for Hancock County, Henderson County, McDonough County, Illinois; 15 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Mar 23, 2009, 4:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 3:39 PM CDT (20:39 UTC)
- In effect from
- Mar 23, 2009, 4:00 PM CDT
- Expired
- Mar 23, 2009, 7:33 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDVN 232039 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 339 PM CDT MON MAR 23 2009 ...WINDY CONDITIONS EARLY THIS EVENING... .A STRENGTHENING STORM SYSTEM IN THE CENTRAL PLAINS WILL PRODUCE STRONG WINDS THIS EVENING ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS. IAZ040-051-052-063>065-067-076>078-087>089-098-099-ILZ025-034-035- MOZ009-010-240100- /O.NEW.KDVN.WI.Y.0002.090323T2100Z-090324T0100Z/ BUCHANAN-BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-KEOKUK- WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HENDERSON-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...TIPTON...MUSCATINE...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON... KEOSAUQUA....FORT MADISON...OQUAWKA...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 339 PM CDT MON MAR 23 2009 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTHEAST WINDS FROM 25 TO 35 MPH WILL DIMINISH TO 20 TO 30 MPH BY 8 PM THIS EVENING. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE FROM LATE AFTERNOON INTO EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF YOU ARE TRAVELING. && $$ SHEETS
1 follow-up statement
000 WWUS73 KDVN 240033 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 733 PM CDT MON MAR 23 2009 ...WIND ADVISORY IS CANCELLED... IAZ040-051-052-063>065-067-076>078-087>089-098-099-ILZ025-034-035- MOZ009-010-240145- /O.CAN.KDVN.WI.Y.0002.000000T0000Z-090324T0100Z/ BUCHANAN-BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-KEOKUK- WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HENDERSON-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...TIPTON...MUSCATINE...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON... KEOSAUQUA....FORT MADISON...OQUAWKA...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 733 PM CDT MON MAR 23 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE WIND ADVISORY. SOUTHEAST WINDS HAVE DECREASED TO 20 TO 35 MPH AND WILL CONTINUE IN THIS RANGE THE REST OF THE NIGHT. THEREFORE...THE WIND ADVISORY IS CANCELLED. $$ NICHOLS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:06 PM CDT, 33 minutes earlier.
Area forecast discussion, Mar 23, 3:06 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 306 PM CDT MON MAR 23 2009 .SYNOPSIS... VIGOROUS SPRING STORM SYSTEM SPINNING OVER THE WESTERN PLAINS RESPONSIBLE FOR WINDY AND SHOWERY CONDITIONS TODAY PUSHES NORTHEAST THROUGH THE UPPER MS VALLEY TONIGHT INTO TUE...SENDING A COUPLE WAVES OF WIDESPREAD MODERATE RAINFALL THROUGH THE AREA. AT 18Z...THE SURFACE LOW WAS CENTERED NEAR LBF WITH A DRY LINE EXTENDING SOUTHWARD THROUGH CENTRAL OK AND A WARM FRONT ARCING EAST THROUGH SOUTH CENTRAL AND SE IA. INITIAL WAVE OF WARM ADVECTION SHOWERS DISSIPATED AS IT PUSHED NORTHEAST THROUGH THE CWA THIS MORNING. THIS WAS FOLLOWED BY A LARGE DRY SLOT EVIDENT ON SATELLITE IMAGERY DEVELOPING OVER MUCH OF EASTERN IA...NE MO AND W CENTRAL IL. TIGHT SURFACE PRESSURE GRADIENT WAS CONTINUING WINDY CONDITIONS ACROSS THE FORECAST AREA...WITH WESTERN HWY 20 CORRIDOR NEAR ADVISORY CRITERIA...SUSTAINED AT 30 MPH...AT TIMES THIS AFTERNOON. && .SHORT TERM...TONIGHT AND TUESDAY... POTENTIAL FOR MODERATE TO HEAVY RAIN AND STRONG WINDS ARE PRIMARY FOCUS. AS EXPECTED...SE WINDS HAVE PUSHED ADVISORY CRITERIA ACROSS THE FAR NORTH...BUT HAVE NOT REMAINED ABOVE THE 30 MPH RANGE FOR MORE THAN SHORT PERIODS SO FAR. WITH VISIBLE SATELLITE SHOWING CLEARING SKIES PUSHING NORTH INTO KIIB AREA...COULD SEE DEEPER MIXING IN THE DRY SLOT PUSHING ADVISORY LEVEL WINDS INTO ADVISORY CRITERIA AND WILL CONTINUE TO MONITOR BUT NOT ISSUE HEADLINE AT THIS TIME AS LOWERING SUN SHOULD BEGIN TO LOWER THE DEPTH OF MIXING. NEXT WAVE OF SHOWERS AND THUNDERSTORMS DRIVEN BY ENERGY ROTATING THROUGH THE BASE OF THE H5 LOW OVER WESTERN NE...WAS EVIDENT ON SAT AND 88D MOSAIC FORMING OVER EASTERN KS AND SW MO. THIS WILL LIKELY OVERSPREAD THE CWA LATER THIS EVENING AS UPPER LEVEL DIVERGENCE INCREASES AHEAD OF THE H5 JET MOVING OUT OF THE 4 CORNERS REGION. THIS MID AND UPPER FORCING WILL INTERACT WITH AXIS OF 1 TO 1.25 PW THAT EXTENDED FROM EASTERN TX TO SW MN THIS MORNING. THIS IS OVER 200 PERCENT OF NORMAL. WITH STRONG LOW LEVEL WINDS...CELL MOVEMENT WILL BE FAST TONIGHT...EMBEDDED IN SLOWER LINES AS WE SAW THIS MORNING. WITH RATHER PROGRESSIVE SHORTWAVE AND LOW LEVEL JET CONVERGENCE PRIMARILY FOCUSED WELL TO THE NORTH...STAYED WITH RELATIVELY LOW QPF VALUES TONIGHT IN .25 TO .6 RANGE. STRONGER FORCING ARRIVES TUE AFTERNOON AS MAIN STRONGER VORT MAX ROTATING AROUND THE NORTHWARD MOVING UPPER LOW PUSHES THROUGH IN THE AFTERNOON...WITH COLD FRONT AT THE SURFACE. WITH BACKING OF DRY PUNCH...CONVECTION WILL BE MUCH STRONGER...AND POTENTIALLY SEVERE AS IT IS EXITING TO THE EAST IN THE AFTERNOON WHERE IT WILL OCCUR DURING PEAK HEATING. MAIN SEVERE THREAT WILL BE HIGH WINDS MIXING DOWN WITH VERY LOW TORNADO THREAT IN THE FAR NORTHEAST LATE. STILL LOOKS LIKE POTENTIAL FOR WIDESPREAD 1 TO 1.5 INCH RAIN TOTALS BY TUE EVENING OVER THE FORECAST AREA...WITH SOME 2 PLUS AMOUNTS IN NW IL...WHERE DEEPEST MOISTURE CONVERGENCE AND FORCING LOOKS TO BE MAXIMIZED IN SHORT TERM MODELS. AGAIN...WITH STRONGER CELLS REMAINING FAST MOVING...QUICK RESPONSE FLOOD THREAT SHOULD BE LIMITED AND ENOUGH TIME BETWEEN WAVES OF SHOWERS SHOULD LIMIT GENERAL FLOOD THREAT...SO NO HEADLINES ISSUED. ..SHEETS.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... AN ACTIVE WEATHER PATTERN IS IN PLACE WITH WELL ABOVE NORMAL RAINFALL EXPECTED. A SEPARATE HYDROLOGY SECTION ADDRESSES A GENERAL OUTLOOK FOR AREA RIVERS. AN IMPRESSIVE LINE OF CONVECTION SHOULD BE RUNNING FROM WISCONSIN INTO ARKANSAS BY EARLY TUESDAY EVENING. THIS LINE SHOULD QUICKLY EXIT THE CWFA DURING THE EVENING AS THE DRY PUNCH ARRIVES. THE ARRIVAL OF THE DRY PUNCH WILL DETERMINE WHETHER OR NOT ANY SEVERE OCCURS. IF IT WOULD OCCUR...AREAS EAST OF THE MISSISSIPPI AND ALONG/SOUTH OF I-80 WOULD BE AT RISK UNTIL ABOUT 02Z. ANY LINGERING PRECIP AFTER MID EVENING SHOULD BE SPRINKLES OR LIGHT SHOWERS AT BEST. WRAP AROUND CLOUDS WILL BE SEEN ON WEDNESDAY BUT THE BETTER FORCING REMAINS NORTH OF THE AREA. THEREFORE DRY BUT BRISK CONDITIONS SHOULD BE SEEN. HIGH PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY KEEPING THE WEATHER QUIET. THURSDAY NIGHT/FRIDAY A WEAK DISTURBANCE MOVES THROUGH IN THE FLOW ALOFT WHICH MAY BE ENOUGH TO GENERATE SOME -RA. THE MORE LIKELY TIME PERIOD IS FRIDAY SO POPS FOR THURSDAY NIGHT HAVE BEEN CUT BACK TO SCHC. THE NEXT SIGNIFICANT SYSTEM WILL AFFECT THE REGION STARTING LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AS EXPECTED THE MODELS ARE A LITTLE SLOWER WITH THE WIDESPREAD PRECIPITATION NOW EXPECTED SATURDAY INTO SATURDAY EVENING. MODELS HAVE ALSO GOTTEN A LITTLE WETTER WITH THIS SYSTEM AND VARIOUS TECHNIQUES INDICATE ANOTHER MODERATE TO HEAVY RAIN EVENT. AS COLDER AIR GETS PULLED INTO THE AREA LATE SATURDAY NIGHT SOME -SN MAY BE SEEN. WRAP AROUND MOISTURE WITH POSSIBLY A RA/SN MIX LINGERS INTO SUNDAY SO WILL GO WITH SCHC POPS. MODEL DISCREPANCIES AND RUN TO RUN CONTINUITY ARE SIGNIFICANT FOR NEXT MONDAY. PREVIOUS RUNS WERE INDICATING EITHER NO PRECIPITATION OR A LIGHT TO MODERATE PRECIPITATION EVENT. THE NEW 12Z RUNS HAVE FLIPPED WITH THE PREVIOUS WET RUNS NOW DRY AND THE DRY RUNS INDICATING VERY LIGHT PRECIPITATION. GIVEN THE DISCREPANCIES AND LACK OF RUN TO RUN CONTINUITY FOR MONDAY...WILL HANDLE THIS WITH SILENT 20 POPS FOR NOW. LOOKING TOWARD THE END OF THE MONTH AND INTO THE FIRST WEEKEND OF APRIL...THE ACTIVE WEATHER PATTERN CONTINUES. THERE ARE INDICATIONS THAT 1 OR POSSIBLY 2 ADDITIONAL STORM SYSTEMS WILL BE SEEN IN THE MIDWEST. ...08... && .AVIATION... WINDY CONDITIONS TO CONTINUE OVERNIGHT AS A STRONG LOW PRESSURE SYSTEM OVER THE HIGH PLAINS LIFTS NORTHEAST. WINDS WILL REMAIN SOUTHEAST FROM 20 TO 30 KTS THROUGH MOST OF TONIGHT...THEN BACK DOWN TO THE 15 TO 25 KT RANGE AND BECOME MORE SOUTHERLY TUESDAY MORNING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP OVER THE AREA LATE IN THE EVENING...AND BECOME WIDESPREAD AFTER MIDNIGHT. POTENTIAL FOR THUNDERSTORMS STILL TOO LOW TO INCLUDE AT TAF SITES BEYOND CB CLOUD GROUP. AS RAIN BECOMES MORE WIDESPREAD...CIGS AND VISIBILITIES WILL LOWER TO PREVAILING MVFR...THEN BECOME IFR AT MOST SITES TOWARD SUNRISE TUE MORNING AND REMAIN IN IFR RANGE THROUGH MIDDAY. ..SHEETS.. && .HYDROLOGY... A POTENTIALLY SERIOUS SITUATION IS DEVELOPING OVER THE NEXT TWO WEEKS ON AREA RIVERS. AREA RIVERS ARE RUNNING FROM NORMAL TO WELL ABOVE NORMAL DUE TO HEAVY RAINFALL EARLIER THIS MONTH. AN ACTIVE WEATHER PATTERN WILL BE IN PLACE OVER THE TWO WEEKS THAT WILL RESULT IN WELL ABOVE NORMAL RAINFALL. ALTHOUGH EXACT AMOUNTS OF RAINFALL ARE NOT KNOWN... CURRENT INFORMATION SUGGESTS THAT 1 TO 1.5 INCHES OF RAINFALL WILL BE POSSIBLE THROUGH WEDNESDAY WITH ANOTHER 1 TO 2 INCHES POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT. CURRENT INFORMATION SUGGESTS POSSIBLY 1 OR 2 ADDITIONAL STORM SYSTEMS NEXT WEEK. IF RAINFALL AMOUNTS FROM THE FIRST TWO STORM SYSTEMS ARE REALIZED ...SIGNIFICANT RISES WILL OCCUR ON ALL RIVERS WITH SEVERAL GOING INTO FLOOD. THE MAGNITUDE OF FLOODING WILL DEPEND UPON WHEN... WHERE...AND HOW MUCH RAIN FALLS. HOWEVER...THE POTENTIAL EXISTS FOR SIGNIFICANT FLOODING. EMERGENCY MANAGERS AND ANYONE WITH INTERESTS ALONG AREA RIVERS ARE URGED TO LISTEN TO WEATHER AND RIVER FORECASTS OVER THE NEXT TWO WEEKS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08
Hazardous weather outlook, Mar 23, 5:02 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 502 AM CDT MON MAR 23 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 502 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM CEDAR RAPIDS...TO MEMPHIS MISSOURI TONIGHT. STRONG SOUTHEAST WINDS CAN BE EXPECTED TODAY IN ADVANCE OF A STORM SYSTEM IN THE PLAINS. WINDS WILL BE SUSTAINED BETWEEN 20 AND 25 MPH TODAY AND THIS EVENING...WITH GUSTS TO 35 TO 40 MPH LIKELY. IF TEMPERATURES WARM MORE THAN FORECAST TODAY...IT IS POSSIBLE THAT WINDS WOULD BE HIGHER...POSSIBLY RESULTING IN A WIND ADVISORY BEING ISSUED. SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE AREA TODAY...BUT NO STRONG STORMS ARE EXPECTED UNTIL TONIGHT. TONIGHT...STRONG TO SEVERE STORMS OVER MISSOURI AND KANSAS WILL MOVE NORTHEAST...AND MAY CONTINUE TO BE STRONG AS THEY APPROACH EASTERN IOWA AND NORTHEAST MISSOURI. A FEW THUNDERSTORMS MAY BE CAPABLE OF STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG EARLY SPRING STORM SYSTEM WILL CONTINUE TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA TUESDAY THROUGH TUESDAY EVENING. THERE IS A GOOD CHANCE FOR HEAVY RAINFALL...WITH LATEST INDICATIONS SUGGESTING WIDESPREAD TOTALS OF 1 TO 2 INCHES LIKELY...WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE. THUNDERSTORMS EMBEDDED IN THE SHOWERS WILL BE MORE NUMEROUS ALONG AND SOUTH OF INTERSTATE 80. AT THIS TIME...THE THREAT FOR SEVERE STORMS APPEARS LOW. THE HEAVY RAINFALL TUESDAY MAY PRODUCE SOME URBAN AND SMALL STREAM TYPE FLOODING...AS WELL AS RISES ON SOME TRIBUTARY RIVERS. STRONG SOUTHERLY GRADIENT WINDS MAY GUST UP TO 35 MPH AT TIMES ON TUESDAY...WITH EVEN HIGHER GUSTS POSSIBLE TUESDAY AFTERNOON UNDER THE MORE SIGNIFICANT SHOWERS. ANOTHER STRONG STORM SYSTEM MAY IMPACT THE MIDWEST LATE IN THE WEEK AND INTO THE WEEKEND. LATEST INDICATIONS SUGGEST THAT MORE SIGNIFICANT RAINFALL WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY WHICH COULD LEAD TO RIVER FLOODING. THERE MAY EVEN BE A CHANCE FOR SOME SNOW IN OR NEAR THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY SIGNIFICANT STORM SYSTEM FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION TONIGHT. ERVIN/12
Nearby
Wind Advisories in Iowa, 2009Wind Advisories in Illinois, 2009Wind Advisories in Missouri, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.